Cristi DeMarco’s Wellness Weblog

Health Info You Should Know.

First, Do No Harm – The 9th Drug Your Doctor Wouldn’t Take

 

Boniva

Boniva is an osteoporosis drug cleverly advertised to women over 55 by an endearing commercial featuring Sally Field.  Sally regales us with the wonders of this pharmaceutical while easily and painlessly gardening.  What she doesn’t tell us is that there are many people out there who have suffered some fairly bad side effects from taking this drug.  Unfortunately, your doctor might not tell you that either. 

 

I am calling it the 9th drug your doctor wouldn’t take because some doctors absolutely would not recommend it for themselves or certain patients, but some might recommend it citing that the only adverse effect is mild flu-like symptoms for a few days.  This was the experience of one of my acupuncture patients.

The patient had been seeing me for severe left-sided neck and shoulder pain that seemed to be the result of both an injury to the area and a structural imbalance due a rotator cuff surgery on the right side.  She had been dealing with the pain for 2 years.  After 3 attempts at treating the local area she had some short-lived pain relief but no increase in range of motion and due to the burning nature of her pain, I decided to treat her cervical vertebrae with electro-acupuncture thinking that there was possible disc disease causing the pain.  With the focus on the cervical vertebrae she began to make progress with pain relief lasting longer each time and an increase in range of motion.  She also had some hip pain that was responding favorably to needles and moxabustion.  We then had to take a break from treatment while I went on maternity leave.  During this time, she was still being evaluated by other doctors to figure out the western medical cause of her persistent pain and had followed up on her primary care physician’s referral to a rheumatologist.  The patient suffers from early-stage osteoporosis and during her visit to the rheumatologist he suggested she try Boniva to halt the progression of the disease.  My patient is a nurse, is open to both regular and complementary medicine, is knowledgeable about herself and her health, and knows to ask questions about the effects and side-effects of medications.

When she asked her doctor about the effects and side-effects of Boniva, she was told about the  IV administration of the drug and that the only side effect was mild flu-like symptoms for a few days.  She then asked the nurse who was administering the medication if there were any side-effects of Boniva that she should know about and was again told that there could be mild flu-like symptoms for a few days.  When we resumed our acupuncture treatment, her shoulder pain was back with a vengeance along with hip pain on both sides and she was complaining that she felt like she ached all over.  We weren’t very concerned because she had gotten so much relief from the acupuncture treatment that we thought we would simply resume a similar strategy and she would be feeling better quickly.  Using the same treatment for what we thought were the same issues did not have the same positive effects this time around. 

Rather than picking up where we left off, it seemed that we were starting from the beginning.  I did not know about the medication that she was given at the trip to the rheumatologist because she did not think to mention it, but in thinking on her own time about what might be different she decided to look up the drug and was shocked at what she found.

 

If you do a quick search of the drug you will find several sites listing possible common side effects such as diarrhea, pain in arms and legs, upset stomach, and short-term mild flu-like symptoms.  The sites may then say that rarer side effects are severe bone, joint, and/or muscle pain and serious jaw problems associated with delayed healing and infection, often following dental procedures. This is all from places that basically list what would be on the patient insert of drug information yet none of this was verbally communicated to my patient when she specifically asked about side effects. 

 

Looking further, other sites list the severe side effects such as allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bloody or black, tarry stools; chest pain; eye pain; painful or difficult swallowing; severe bone, joint, or muscle pain; severe or persistent dizziness or headache; severe or persistent heartburn or stomach pain; swelling or pain in your jaw; vision changes; vomiting blood or a substance that looks like coffee grounds. Again, not mentioned to the patient by her doctor but understandable because it’s not the standard issue information.

 

Then if you look at a patient forum type of website such as http://drugs.healthdiaries.com/boniva-side-effects.html you will see more examples of adverse reactions.  I urge you to follow this link and look at a few of the posts before or after finishing this article.

 

Being proactive, my patient called the drug company directly and interestingly enough, got the same spiel she had from the doctor’s office about the mild flu-like symptoms and no acknowledgement about her issues.  When she mentioned the experience to her local pharmacist and her primary care physician, they were not surprised about her bad experience with the drug but rather they were surprised that a doctor had actually given it to her with her history of pain and sensitivity to medications because of what they had heard about the unpleasant side effects.

 

I am not saying that this drug is bad for all people.  If you are a healthy 35-year old with no other health issues and you happen to have osteoporosis, it should be fine.  Sarcasm aside, there may be people in the drug’s target population who are helped by it, but all patients deserve to know about the risk as well as the possible reward. The irony is that the people the drug is supposed to help, like post-menopausal women or cancer patients who absorb calcium poorly, have pain from their health issues,  would be most vulnerable to side effects of the drug.  Also, the literature states that if you do have side effects that simply stopping the drug will make them go away.  This is a drug that is meant to be taken every 3 months so with such a long half-life, or amount of time it takes to break down and become insignificant in your system, how does that make sense?  It is in your system for 3 months!

 

The larger issues are, what do the prescribing doctors know about the drugs they are prescribing aside from what the drug reps tell them?  And does a doctor who meets a patient for the first time or sees a patient once a year, really have enough information to prescribe the drug?  I am not saying that all doctors and drug reps are bad either,  but it is common knowledge that doctors must keep very busy in order to make a third-party billing living so they may not have time for due diligence, and it is common sense that a drug rep would be a biased messenger of information.

 

The take-home message is to be careful in this broken system and that the only patient advocate you have is yourself.  I learned from this experience that it is not even enough to ask questions, you can see on the patient forum site that many people did, including my patient.  You need to do the research yourself, find out where the information is coming from, and if possible, consult another healthcare provider about this decision.  If my patient had gone back to her PCP to discuss the drug, she probably would not have taken it because her PCP knew her case better and happened to be aware of the bad effects of Boniva. 

 

A pharmacist is also a wonderful person to ask.  Pharmacists in our healthcare system are over-educated and under-utilized by us healthcare consumers.  Unlike your doctor they are more likely to actually know the mechanism of drug actions and the side effects, and would interact with more people who have taken it. 

 

Many of my acupuncture clients ask me for advice.  I do not make any medical decisions, but I am usually the healthcare provider who knows them best and I can help with asking the right questions, garnering more information, or sharing the experience of another patient.   Keep in mind that us complementary/alternative practitioners generally don’t see the people who have been helped by Western medicine so many of our patients will have similar stories.  And the best part is, that we can usually help.  As an acupuncturist, herbalist, and craniosacral therapist, I am not anti-Western medicine, but I am pro-health,  and like many others who are not considered to be part of the Western medical system, I am happy to fill in the gaps, provide options, and “First, do no harm”.

 

 

Sources:

http://www.boniva.com/about_boniva/side_effects.aspx

http://www.rxlist.com/boniva-drug.htm

http://www.drugs.com/sfx/boniva-side-effects.html

http://www.fda.gov/cder/consumerinfo/druginfo/boniva.HTM

http://www.fda.gov/medwatch/safety/2006/Aug_PIs/Boniva_PI.pdf

 

 

 

 

Advertisements

December 6, 2008 - Posted by | health info you should know | , , ,

No comments yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: